Tardive dyskinesia: What you need to know
Tardive dyskinesia is not related to other disorders that cause involuntary movements, such as Parkinson's disease or tic disorders.
In this article, we look at the causes and symptoms of tardive dyskinesia, and whether it can be prevented.
What is tardive dyskinesia?
Tardive dyskinesia refers to unintended facial movements usually caused by antipsychotic medication.
Tardive dyskinesia is often a side effect of antipsychotic drugs. These drugs work to block dopamine, which is a chemical in the brain that helps control muscle movement.
Most of the time, tardive dyskinesia only occurs if a person has taken these medications for a long time. In some cases, however, it can develop soon after starting the medication. It may also occur if the dose is very high.
Unfortunately, many of the drugs that cause tardive dyskinesia are critically important to a person's overall health. For people who have severe mental illnesses, these drugs may even be life-saving.
A person should never stop or change their antipsychotic medications without a doctor's knowledge and approval.
Up to 30 percent of people who take antipsychotic drugs long-term develop tardive dyskinesia. Because of this risk, it is important for people who are taking these types of drugs to look out for early signs of tardive dyskinesia. If it is recognized early, it may be easier to treat.
For years, tardive dyskinesia was considered to be an untreatable and permanent side effect. However, promising new medications have been approved to treat the condition.
Drugs that can cause tardive dyskinesia
Antipsychotic drugs known as neuroleptics are the most common cause of tardive dyskinesia. These drugs are also called dopamine receptor antagonists.
Neuroleptics treat conditions involving psychosis. These conditions may alter a person's view of reality. People who have psychotic conditions may experience one or both of the following:
- delusions — persistent beliefs that are not based in reality
- hallucinations — hearing or seeing things that are not present
Conditions associated with psychosis include:
Older neuroleptics also called first generation neuroleptics or "typical" neuroleptics, are more likely to cause tardive dyskinesia than newer neuroleptics.
Older neuroleptics may cause tardive dyskinesia in up to 32.4 percent of people who use them long-term. First generation neuroleptics include:
Second generation or "atypical" neuroleptics are newer drugs that may be less likely to cause tardive dyskinesia. In fact, one review found that these medications show a tardive dyskinesia rate of only 13.1 percent for long-term users.
The most common second-generation neuroleptics include:
A few medications that are designed to treat digestive conditions in addition to psychosis have also been linked to tardive dyskinesia. These include:
- Metoclopramide, which helps heal sores or ulcers in throat or stomach, and helps empty the stomach in people with diabetes. Taking metoclopramide for more than 12 weeks increases the risk of tardive dyskinesia
- Prochlorperazine, which is sometimes used to treat severe nausea and vomiting. It is also used to treat schizophrenia or severe anxiety.
Factors that may increase the risk of tardive dyskinesia include being older and female.
Taking neuroleptics, especially over an extended period, is the biggest risk factor for developing tardive dyskinesia.
Other factors that may increase a person's risk include:
- having diabetes
- being older
- being female
- having dementia or a prior brain injury
- being African or African American
- having alcohol or substance abuse disorders
Not everyone with these risk factors will get tardive dyskinesia. However, it is important for a person taking antipsychotic medications to know the risk factors and seek medical care if symptoms appear.
Tardive dyskinesia symptoms usually come on gradually. They may appear while taking an antipsychotic medication, but they can also show up months or even years after stopping the drug.
A person should consult a doctor as soon as symptoms appear to help treat it in its early stages.
The primary symptom of tardive dyskinesia is involuntary facial movements. These movements include:
- pursing the lips
- sticking out the tongue
- chewing or chomping
- smacking the lips together
- excessive blinking
Less commonly, tardive dyskinesia can cause involuntary movements of the arms, legs, fingers, and toes.
Preventing tardive dyskinesia is not always possible, as symptoms may come on suddenly. The best way to reduce the symptoms of tardive dyskinesia is to report involuntary movements to a health care professional as soon as they occur.
One strategy to spot this side effect in its early stages is to see a psychiatrist regularly while taking antipsychotic medications. The psychiatrist may use a screening test called the "Abnormal Involuntary Movement Scale" (AIMS), which helps identify symptoms of tardive dyskinesia.
People who are taking metoclopramide or prochlorperazine for digestive problems may also need to be regularly evaluated by a doctor for symptoms of tardive dyskinesia. In general, these drugs should only be used for short periods when treating digestive problems.
Ginkgo biloba supplements have been found to help tardive dyskinesia, although further studies may be needed.
Treating tardive dyskinesia may involve reducing the dose of the antipsychotic or switching to a different drug. This should only be done with the guidance of the prescribing doctor, as severe mental illnesses can be life-threatening.
Sometimes switching or reducing the medication relieves the symptoms of tardive dyskinesia, but this is not always the case.
Until recently, there were no FDA-approved treatments for tardive dyskinesia. In 2017, two medications were approved to treat this condition:
- valbenazine (Ingrezza)
- deutetrabenazine (Austedo)
Anyone wanting to try these medications to reduce the symptoms of tardive dyskinesia should speak to their doctor.
The American Academy of Neurology suggest that ginkgo biloba extract may also help relieve tardive dyskinesia symptoms in some people. It is worth noting, however, that its effects were only studied in people hospitalized with schizophrenia.
They also noted that there is not enough evidence to show whether other natural remedies, such as vitamin E and melatonin, work for tardive dyskinesia.
However, there is some evidence that an anti-anxiety drug known as clonazepam can help treat tardive dyskinesia, but this drug can be habit-forming.
Although tardive dyskinesia itself is not life-threatening, its symptoms can adversely affect a person's quality of life. If a person is taking antipsychotic medications, it is a good idea for them know the signs of tardive dyskinesia so they can report any symptoms to a medical professional as soon as they occur.
Although there is no definitive cure for every person that has tardive dyskinesia, newer neuroleptics combined with new FDA-approved treatments offer hope for this condition.